Diversity and Belonging: Unsung Keyboard Stories

Event details will continue to post below as they are confirmed, please register for the conference, consider membership or sign up for our email list to receive news in the meantime. Thank You!

We plan for events to be available both in person and online unless otherwise indicated.

Wednesday, January 26 to Sunday, January 30, 2022
University of Michigan
Ann Arbor, Michigan USA

| Main Page | Concerts, Lectures, and Lecture-Recitals | Presenters |

Schedule of Events

[updated January 10, 2022]
| University of Michigan Campus Map |

Wednesday, January 26: Diversity in Organ and Piano Music – Gender, Ethnicity, Disability

Early dinner on your own in Ann Arbor [nearby Courtyard Shops]

Moore Building, Britton Hall (main level)
5:15–7:00 p.m. Registration and vaccine check

Moore Building, Britton Hall (main level)
6:30 Welcome! Mark Clague & Pamela Ruiter-Feenstra, U-M/Westfield Co-Chairs; Joyce Hunter, Deborah Meadows: verbal introduction to the African American Cultural and Historical Museum of Ann Arbor and Underground Railroad video.

CONCURRENT SESSIONS
Moore Building, Britton Hall
Matt Bengtson, session chair
7:00 U-M Piano Studio concert
7:45 Alissa Freeman, “A New Liberation: Exploring the Works of Classical Era Women Composers” [Lecture-recital, Walter fortepiano]
8:15 Patricia García Gil, “Not Only Muses: Three Women Composers Linked to Spain” [Lecture-recital, Erard & Walter fortepianos]
8:45 Agnieszka Zick, “Emilie Mayer’s D-Minor Piano Sonata” [Lecture-recital, 1866 Erard]
Moore Building, Blanche Anderson Moore Hall (lowest level)
James Kibbie, session chair
7:00 U-M Organ Studio Recital
7:45 Olivia Adams, “Loud and Clear: The Piano Music of Black, Indigenous, and Women of Colour in Pedagogical and Performance Literature” [paper]
8:15 Andrew Meagher, "Game Changers: Visually Impaired Organists” [Lecture-recital]
8:45 Sarah Simko, “Living Voices” [Lecture-recital, C. B. Fisk organ]

Thursday, January 27: The How & Where of Diversity & Belonging

First Congregational Church, 608 E. William St. [Please use southeast entrance.]
Venezuela in Stories and Music, with thanks to FCC, for generously co-sponsoring this event
Pamela Ruiter-Feenstra, moderator
9:00 a.m. Welcome & Overview
9:15 Ana María Otamendi (piano), Horacio Contreras (‘cello), and Reinaldo Moya (composer), “Venezuelan Crisis and Agency via Music” [Lecture-recital]
9:45 Panel & performance: Reinaldo Moya; Maria Castillo (flute), Sandra Jackson (clarinet), Simón Gollo (violin), Horacio Contreras (‘cello), Derek Weller (double bass), Ana María Otamendi (piano, Jean Carlo Ureña (percussion), Valeria de Luna-Kent (mezzo-soprano), Marielba Núñez (journalist & documentary poet), Régulo Stabilito (conductor). “Venezuela in Stories and Music”

10:45 Break [45 minutes, walk to the Michigan League for coffee, registration, & sessions]

Michigan League, Vandenberg Room (3rd floor)
Tiffany Ng, session chair
11:30 Ana Avila, Tracie Mauriello, Marielba Núñez, Pamela Ruiter-Feenstra, “Collaborative Investigative Composing (CIC): Stories of Social injustices, Resilience, and Agency Told via the Arts” (Gender violence, humanitarian crises, the aftermath of a school shooting, and healing)
12:15 p.m. Pamela Ruiter-Feenstra Carillon Concert. “CIC Stories of Social Injustices & Agency.” World premiere of Karen Walwyn’s “Lavender Rainbow.”

12:45 Lunch on your own in downtown Ann Arbor [2 hours]

Michigan League, Vandenberg Room (3rd floor)
A Nuanced History / A Challenging Present
3:00 Coffee [30 minutes]

Paper session, Annette Richards, chair
2:30 Tilman Skowroneck & Hester Bell Jordan, “A Woman in the Workshop: Conflicting Tales of Nannette Streicher”
3:30 Anne Laver, “Women Organists at the 1901 Pan-American Exposition in Buffalo”
4:00 Saraswathi Shukla, “The Harpsichordist in 2021: Systemic Challenges to Inclusion and Diversity”

4:30 Break [30 minutes]

5:00 U-M Carillon Studio Recital: Broadening the Carillon Repertoire. Christine El-Hage, Courtney Greifenberger, Jessie Houghton, Kevin Huang, Michelle Lam, Zoe (Kai Wai) Lei, Jackson Merrill, Michael Ngan, Oscar Nollette-Patulski, Xiaoying Pu, Christina Toeller, Jacob Wang

5:30 Dinner on your own in downtown Ann Arbor [2 hours]
[Take the blue bus from downtown to north campus or meet promptly at 7:30 p.m. in front of Hill Auditorium to receive transportation in committee members’ cars]

Moore Building, Britton Hall
8:00 p.m. The Reverón Trio performs Latin American Works as Ana María Otamendi will be awarded U-M's Emerging Artist award.
Ana María Otamendi (piano), Simón Gollo (violin), and Horacio Contreras (‘cello)

Friday, January 28: “Transforming Lives Through the Power of Diversity in the Arts" – SphinxConnect

Michigan League, Vandenberg Room (3rd floor)
9 a.m. Coffee and registration
9:30–11:00 Panel Discussion: Decolonizing the Keyboard Canon. Louise Toppin, moderator, with panelists Leah Claiborne, Connor Chee, and Ana María Otamendi

Lunch on your own [90 minutes]

Michigan League, Vandenberg Room (3rd floor)
Mark Clague, moderator
12:30–4:30 p.m. Welcome to SphinxConnect.* D&B participants view and discuss three SphinxConnect livestream sessions together.
12:40–1:40 “Young, Gifted, and Bold: The Power of Emerging Leaders in Culture Change”
2:00–3:00 “Dare to Impact: Collecting and Combining Cross-Sector Forces to Achieve Greater Impact”
3:20–4:20 “Signaling Forward: Association of Allied Doers”

4:30 Kira Thurman, Friday plenary. “Hazel Harrison’s 1904 Debut with the Berlin Philharmonic”

*Virtual participants: The 12:30–4:20 sessions will not be livestreamed. Instead, you may access links to the SphinxConnect sessions when you register here (note the $0 option) https://hopin.com/events/sphinxconnect2022/registration. Kira Thurman’s plenary at 4:30 will be livestreamed on Westfield’s YouTube page https://www.youtube.com/user/WestfieldCenter.

5:15 Dinner on your own in Ann Arbor [2 hours]

[7:30 Take the blue bus from downtown to north campus or meet promptly at 7:30 in front of Hill Auditorium to receive transportation in committee members’ cars]

Walgreen Drama Building, Stamps Auditorium
8:00 p.m. Keyboard Headliner: Karen Walwyn Piano Recital

Saturday, January 29: Reimagining What It Means to #LookLikeAKeyboardist

8:30 a.m. Moore Building, Soderquist Atrium, Registration Desk, Coffee [30-45 minutes]
9–11:00: Tours of the Stearns Collection of Musical Instruments with Joe Gascho (6 people at a time 30 minutes each; sign up at registration)

Moore Building, Britton Hall

Tiffany Ng, session chair
9:15 Mark Clague, “The Imperative for Recording Black Music: Pianist Natalie Hinderas Plays Music by Black Composers (1971)”
9:45 Kola Owolabi, “The Black Muse: Organ Repertoire by Composers of African Heritage”

10:35 Break [25 minutes]

11:00 Leon Chisholm, Saturday plenary. “Organs of Dysphoria: Passing Notes on Diversifying Historical Keyboard Advocacy”

Moore Building, Soderquist Atrium
11:45: Box lunches from Songbird Cafe

Moore Building, Britton Hall
Pamela Ruiter-Feenstra, session chair
1:00 p.m. Connor Chee, “A Modern Indigenous Approach to Piano Composition”
1:30 Joel Schoenhals, “Sandpaintings: A Newly Commissioned Piano Work by Navajo composer Connor Chee”: Q&A with Chee & Schoenhals
2:20 Leah Claiborne Lecture Recital, “Composers of the African Diaspora for Piano and Pedagogy”

3:10–3:40 Break [30 minutes]

3:45–5:00 Jazz Masterclass with Ellen Rowe, Marion Hayden, and Allison Miller [Student trio: piano, bass, drums]
5:00–5:30 Matthew Bengtson Piano Recital: Roberto Sierra’s “Estudios”

5:30 Break [30 minutes]

Moore Building, Hankinson Hall
6:00 Catered Dinner [90 minutes]. Annette Richards & Matthew Dirst: Remarks on the Future of Diversity for the Westfield Center and the Cornell Center of Historical Keyboards

Walgreen Drama Building, Stamps Auditorium Exterior
7:30 Tiffany Ng performs the world premiere of Navajo carillon music by Connor Chee on the Ann & Robert H. Lurie Carillon, outside Stamps Auditorium. The program will be repeated twice: from 7:35–7:45 p.m. and from 7:45–7:55 p.m. Please listen once and then enter Stamps.

Walgreen Drama Building, Stamps Auditorium
Women in Jazz Improvisation
8:00 p.m. Ellen Rowe Octet Concert. “Momentum: Portraits of Women in Motion”

Sunday, January 30: Troubling the Carillon, Organ, and Harpsichord Canons

9:00 a.m. Water & snacks [30 minutes], Moore Building, Soderquist Atrium

Moore Building, Blanche Anderson Moore Studio
Kola Owolabi, session chair
9:30 Kimberly Marshall & Alexander Meszler, “A Global Context for the World’s Oldest Instrument”
10:00 Tiffany Ng, “Finding Our Audiences: Diversifying Public Soundscapes Through Carillon Activism”

10:30 Break [20 minutes]

Moore Building, Britton Hall
10:50 Joseph Gascho, “Expanding Repertoire: Transcriptions and Works Inspired by Elizabeth Jacquet de la Guerre”

11:45 Break [30 minutes]

Meet in Soderquist Atrium, board Golden Limousine
12:15–2:15 p.m. Deborah Meadows, Ann Arbor African American Cultural & Historical Museum: Underground Railroad Tour with box lunch

Moore Building, Britton Hall
1:00–3:00 Karen Walwyn Masterclass with U-M Piano Studios

Hill Auditorium
4:00 p.m. Sphinx Orchestra Concert with EXIGENCE [University Musical Society; pre-purchase your own tickets at https://ums.org. Note that all attendees will be required to wear a facemask and show proof of vaccination or a negative COVID-19 PCR test]. All-Black and Latinx orchestra of top professionals, promoting works by Black and Latinx composers. Sphinx’s vocal ensemble, EXIGENCE, joins the orchestra for Joel Thompson’s “Seven Last Words of the Unarmed,” memorializing the last words spoken by seven African-American men killed by police or other authority figures.

virtual-only [on demand] list is provided in the program book

The virtual presentations include these Call for Papers awardees:
Alissa Duryee, "‘Who Was the Organist?’ and Other Questions for the Pregnant and Postpartum Keyboard Player”
Abigail Lindo, “Simone on the Keys: A Protest Dressed in Black Feminine Identity”
Tilman Skowroneck & Hester Bell Jordan, “A Woman in the Workshop: Conflicting Tales of Nannette Streicher”

Pre-conference Virtual Social Hour

Sunday, January 23 at 3:00 p.m. (EST): Virtual Social Hour

Post-Conference Black Silent film

Michigan Theater, 233 S. State St. at 2:30 p.m., Ann Arbor, and the "Golden-Voiced Barton Organ" (Spring date TBA)
Oscar Micheaux, “Within Our Gates,” a pivotal race film with Black director, producer, and actors. Stephen Warner, theater organist. Pre-show talk by film scholar Professor Novotny Lawrence.